Alert archive / Minnesota / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 119, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Aug 15, 2012, 4:05 PM CDT for Wilkin County, Minnesota; Richland County, North Dakota. It was in force for 55 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 15, 2012, 4:05 PM CDT (21:05 UTC)
- Expired
- Aug 15, 2012, 5:00 PM CDT
- In force
- 55 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Wilkin County, MN, Richland County, ND
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 15, 4:10 PM CDT | HAIL 1 | Dwight, ND | RELAYED VIA FACEBOOK. |
| Aug 15, 4:10 PM CDT | HAIL 1 | Wahpeton, ND | RELAYED VIA FACEBOOK. TIME ESTIMATED FROM RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 5 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 15, 3:25 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 9.1 hours before the alert went out and 216 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1017 J/kg
- Mixed-layer CIN
- -204 J/kg
- Mixed-layer LCL
- 1004 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 41 m²/s²
- 0-3 km storm-relative helicity
- 138 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.4
The text
As transmitted, in the capitals the NWS used until 2016.
164 WUUS53 KFGF 152105 SVRFGF MNC167-NDC077-152200- /O.NEW.KFGF.SV.W.0119.120815T2105Z-120815T2200Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 405 PM CDT WED AUG 15 2012 THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL WILKIN COUNTY IN WEST CENTRAL MINNESOTA... EAST CENTRAL RICHLAND COUNTY IN SOUTHEAST NORTH DAKOTA... * UNTIL 500 PM CDT * AT 400 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THE STORM WAS LOCATED 5 MILES SOUTHEAST OF MOORETON...OR 9 MILES WEST OF WAHPETON...MOVING TO THE EAST AT 40 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... WAHPETON...BRECKENRIDGE AND BRUSHVALE AROUND 415 PM CDT. DORAN AROUND 420 PM CDT. EVERDELL AROUND 430 PM CDT. FOXHOME AROUND 435 PM CDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. && LAT...LON 4647 9630 4619 9629 4612 9686 4638 9686 TIME...MOT...LOC 2105Z 255DEG 33KT 4625 9673 WIND...HAIL <50MPH 1.00IN $$ HOPKINS
2 follow-up statements
797 WWUS53 KFGF 152129 SVSFGF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 429 PM CDT WED AUG 15 2012 MNC167-NDC077-152200- /O.CON.KFGF.SV.W.0119.000000T0000Z-120815T2200Z/ RICHLAND ND-WILKIN MN- 429 PM CDT WED AUG 15 2012 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR CENTRAL WILKIN COUNTY IN WEST CENTRAL MINNESOTA...AND EAST CENTRAL RICHLAND COUNTY IN SOUTHEAST NORTH DAKOTA UNTIL 500 PM CDT... AT 423 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THE STORM WAS LOCATED 5 MILES WEST OF EVERDELL...OR 6 MILES EAST OF WAHPETON...MOVING TO THE EAST AT 40 MPH. THIS STORM HAS A HISTORY OF ONE INCH HAIL AND 40 MPH WINDS. THE SEVERE THUNDERSTORM WILL BE NEAR... FOXHOME AROUND 435 PM CDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. && LAT...LON 4647 9630 4619 9629 4612 9686 4638 9686 TIME...MOT...LOC 2129Z 255DEG 33KT 4630 9642 WIND...HAIL <50MPH 1.00IN $$ DTR
737 WWUS53 KFGF 152159 SVSFGF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 459 PM CDT WED AUG 15 2012 MNC167-NDC077-152209- /O.EXP.KFGF.SV.W.0119.000000T0000Z-120815T2200Z/ RICHLAND ND-WILKIN MN- 459 PM CDT WED AUG 15 2012 ...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL WILKIN COUNTY IN WEST CENTRAL MINNESOTA...AND EAST CENTRAL RICHLAND COUNTY IN SOUTHEAST NORTH DAKOTA WILL EXPIRE AT 500 PM CDT... THE STORM WHICH PROMPTED THE WARNING HAS !MOVED OUT OF THE WARNED AREA. LAT...LON 4647 9630 4619 9629 4612 9686 4638 9686 TIME...MOT...LOC 2159Z 255DEG 33KT 4637 9603 $$ DTR
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 15, 2:30 PM CDT, 1 hour 35 minutes earlier.
Area forecast discussion, Aug 15, 2:30 PM CDT, 1 hour 35 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND FORKS ND 230 PM CDT WED AUG 15 2012 .DISCUSSION...FORECAST CHALLENGE CONCERNS LATE AFTERNOON/EVENING STORM POTENTIAL...THEN TEMPERATURES. MODELS IN FAIRLY GOOD AGREEMENT THROUGH THE PERIOD AND WILL USE BLEND FOR FORECAST. COLD FRONT BECOMING NEARLY N-S ORIENTED ENTERING WESTERN VALLEY REGION ATTM. CAPE AND INSTABILITY INCREASING AHEAD OF FRONT AND SHORT WAVE INTO WESTERN ND WILL PROVIDE UPPER SUPPORT AND AID IN CONVECTIVE INITIATION. SOME MODEST TSRA CONFINED TO INL BORDER AREA OVER FAR NE FA. CIN WEAKENING SO BY MID/LATE AFTERNOON COULD SEE CONVECTION DEVELOPING SOUTHWARD. CURRENT INDICATIONS ARE THAT VALLEY REGION WILL BE ON WESTERN FRINGE OF STRONGER STORM POTENTIAL WITH MORE FAVORED AREA ACROSS MN PORTION OF FORECAST AREA JUST EAST OF VALLEY. WILL MENTION SEVERE POTENTIAL THIS AREA. BY 00Z STORMS LIKELY TO BE CONFINED TO THE FAR EASTERN FA AND SHOULD CLEAR FA BY MID EVENING. WILL MAKE SOME SLIGHT POP ADJUSTMENTS. FARTHER WEST BEHIND BOUNDARY CONFIDENCE LOW ON ANY PCPN HOLDING TOGETHER INTO THE EVENING. STRONG PUSH OF COLD ADVECTION HOWEVER SURFACE PRESSURE GRADIENT AND LACK OF ANY STRONG LOW LEVEL DRYING WILL LIMIT TEMPERATURE DROP. OTHER THAN AN ISOLD SHRA OVER LAKE OF WOODS AREA IN WRAP AROUND/COLD POOL FROM DEPARTING LOW FA WILL BE DRY THURSDAY AS HIGH PRESSURE BUILDS IN. SOLAR ACROSS WEST HALF OF FA SHOULD OFFSET COOL COLUMN BUT EVEN SO TEMPERATURES WILL RANGE WELL BLO AVERAGE. CU FIELD WITH LOWER CONVECTIVE TEMPERATURES SHOULD PRIMARILY BE EAST OF VALLEY. HIGH PRESSURE SETTLES IN OVER FA THURSDAY NIGHT INTO FRIDAY. WITH SKC AND DIMINISHING WIND COULD GET PRETTY FRESH FRIDAY AM. WELL BLO AVERAGE TEMPERATURES TO CONTINUE IN SPITE OF WEAK WARM ADVECTION AND SURFACE WESTERLY FLOW. WEAK BACK DOOR COLD FRONT DROPS THROUGH SATURDAY TO KEEP TEMPERATURES BLO AVERAGE. .LONG TERM (SAT NIGHT THROUGH WED)... UPPER LEVEL RIDGE OVER THE INTERMOUNTAIN WEST WILL SLOWLY SHIFT OVER THE FORECAST AREA DURING THE EXTENDED PERIOD. AS THE RIDGE PROGRESSES EAST...THICKNESS VALUES WILL INCREASE RESULTING IN A SLOW WARM UP THROUGH THE PERIOD. OTHERWISE...SURFACE HIGH PRESSURE WILL DOMINATE WITH PARTLY CLOUDY SKIES AND TRANQUIL WEATHER ACROSS THE REGION. && .AVIATION... A COLD FRONT PASSING THE AREA TODAY WILL BRING SHOWERS AND THUNDERSTORMS ALONG AND NEAR THE BOUNDARY. EXPECT CIGS TO LOWER BRIEFLY TO MVFR CONDITIONS INVOF THE FRONT. WINDS WILL SHIFT NORTHWESTERLY BEHIND THE FRONT AND SOME GUSTS IN THE 25 TO 30 MPH RANGE CAN BE ANTICIPATED. OTHERWISE...VFR CONDITIONS AND SLOWLY DIMINISHING WINDS CAN BE EXPECTED AFT 09Z. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...NONE. MN...NONE. && VOELKER/HOPKINS
Hazardous weather outlook, Aug 15, 6:28 AM CDT, 9 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 628 AM CDT WED AUG 15 2012 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-161130- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH-EDDY-NELSON-GRAND FORKS- GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-RICHLAND- WESTERN WALSH- 628 AM CDT WED AUG 15 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT SHOWERS AND THUNDERSTORMS WILL BEGIN TO MOVE INTO THE DEVILS LAKE BASIN THIS MORNING AND SPREAD SOUTH AND EASTWARD THROUGHOUT THE DAY TODAY AS A COLD FRONT MOVES INTO THE AREA. THE ACTIVITY EARLY IN THE DAY IS NOT EXPECTED TO BE SEVERE...BUT LIGHTNING WILL BE A THREAT. STORMS ARE EXPECTED TO BECOME STRONG TO SEVERE BY THIS AFTERNOON...MAINLY EAST OF A FORMAN NORTH DAKOTA TO ROSEAU MINNESOTA LINE. THE COLD FRONT WILL MOVE RAPIDLY EASTWARD...WITH A LINE OF THUNDERSTORMS ALONG IT. THE LINE OF STORMS COULD PRODUCE HAIL IN SOME LOCATIONS...BUT THE PRIMARY THREAT WILL BE DAMAGING WIND GUSTS. THE LINE OF STORMS WILL PUSH EASTWARD AND OUT OF THE AREA BY LATE EVENING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED.
The office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 15, 4:12 PM CDT | Severe Thunderstorm Warning | FGF | Beltrami, Clearwater, Hubbard | 63 min |
| Aug 15, 4:42 PM CDT | Special Weather Statement | FGF | Grant, Otter Tail | 63 min |
| Aug 15, 5:06 PM CDT | Severe Thunderstorm Warning | FGF | Becker, Beltrami, Clearwater, Hubbard | 34 min |
| Aug 15, 5:12 PM CDT | Special Weather Statement | FGF | Grant | 63 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2012Severe Thunderstorm Warnings in North Dakota, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.